30 Days With Diabetes: Acetaminophen

Remember that continuous glucose monitor (CGM) that alerts me to severe high and low blood sugar (and coincidentally helps prevent seizures and kidney failure)? Well, it has one fault.

It does not work with Acetaminophen. 

This was my CGM reading from this morning, after taking acetaminophen (aka extra strength Tylenol).

blood sugar reading

My nurse practitioner tells me not to take acetaminophen. But when you get a headache every time the pressure changes, and sinus medication can only do so much, sometimes you need an upgrade. The key is remembering in those few hours after I’ve taken the medication that my CGM’s high blood sugar reading is inaccurate. Sometimes, I’ve taken a correction dosage by accident and then had to correct with supplemental sugar.

But when The Weather Channel predicts rain for two consecutive weeks in DC, sometimes I choose to endure the pain of diabetes rather than the pain of a migraine. C’est la vie.

UPDATE: Apparently the new and improved version of my CGM eliminates this fault: Dexcom G6 readings can be used to make diabetes treatment decisions when taking up to a maximum acetaminophen dose of 1,000mg every 6 hours. Taking a higher dose may affect the G6 readings. 

This post is part of my 30 Days With Diabetes series

30 days with diabetes

Advertisements

One thought on “30 Days With Diabetes: Acetaminophen

  1. Pingback: 30 Days With Diabetes: The Last One | Sugarcoated

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s